the Use of Sleeping Pills 7th
By HAMA, Rokuro
I wrote on this column three weeks ago that the government of UK and The Netherlands already ban Halcion. Several days later, the manufacturer claimed that it was not true.
I examined carefully and found that the prohibition against the sale of Halcion was lifted after they banned it for ‘80~’90 in The Netherlands and ‘91~’93 in UK.
However, it has never been remarketed in UK because of strict conditions for the manufacturer and it has been rarely sold in the Netherlands because it is not reimbursed by the insurance.
Halcion was started to sell by 1mg. But the strength was reduced little by little because the psychiatric side effects had gradually emerged also in many other countries. The manufacture says that Halcion is now marketed in 80 countries, but in most cases it is sold by the strength of 0.125 or 0.25mg with strict warnings. Some countries restrict its selling to only 0.125 mg tablet.
The role of the government is important. Now here is an extract from an instruction of Halcion for patients in US.
“ Sleeping pills that are eliminated rapidly, eg, Halcion, tend to cause more withdrawal symptoms (the symptoms which are seen in case by stopping or by reducing pills). Halcion is more likely than other sleeping pills to cause temporary memory loss during several hours after taking it. Increased wakefulness at mid-night appearance of increased signs of daytime anxiety. The withdrawal symptom includes worsening of insomnia, vomiting, sweating, tremor and rarely, convulsions.”
On the other hand, Japan has the largest market share of Halcion in the world. It sales 7.5 billion yen per year in Japan that is 60% of the whole world market. The package insert of Halcion for doctors in Japan has warning of three lines in which delirium may appear. Though an instruction of Halcion for patients has six items, including “please take this drug immediately before you sleep, and after you completed preparing to sleep”. They don’t carry enough information about side effect.
If you use a small quantity of rapidly-acting drug for a short period, you could get out of using it even if you might put up with difficulty in sleeping for a few days. You don’t need to be nervous because lying with one’s eyes closed is half as effective as full sleep. It recommended that if you use a large quantity of drug or if you use it for a long term you’d better change into a long-acting one and then reduce it gradually. Please consult a doctor who see and hear you conscientiously.